Texas, 2009

High Wind and Winter Weather in Texas, December 7 to 8, 2009

December 7 to 8, 2009 · NWS LUB · 29 events in 17 counties and zones

A very dynamic storm system resulted in a variety of weather hazards and significant public impacts on the west Texas South Plains during the late hours of the 7th and through the daytime hours of the 8th. The Lubbock Avalanche-Journal described the day's weather as a plague, saying the only thing missing Tuesday (December 8th) was locusts.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
22
Property damage
$2.0 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A very dynamic storm system resulted in a variety of weather hazards and significant public impacts on the west Texas South Plains during the late hours of the 7th and through the daytime hours of the 8th. The Lubbock Avalanche-Journal described the day's weather as a plague, saying the only thing missing Tuesday (December 8th) was locusts.

Fog and drizzle became widespread during the evening of the 7th as warm air advected northward over the South Plains atop a shallow cold layer near the ground. By the late evening hours, freezing drizzle had begun to deposite a light ice glaze on many objects, including area roadways. By the morning of the 8th, travel conditions were hazardous across much of the region. More than 100 automobile accidents were reported in the city of Lubbock, with at least another 25 accidents reported on rural roadways. At least 22 persons were treated for minor injuries. Fortunately, no children were injured when a vehicle slid through the intersection of 42nd Streed and Avenue L and collided with a school bus. Hockley County officials additionally reported two weather-related accidents that resulted in injuries. The icy conditions also resulted in the closure of Interstate 27 for a short time, and school sessions were delayed or cancelled in Floyd, Lynn, Crosby, Hockley, Garza, Lamb, Hale, and Terry Counties and at Texas Tech University.

The main lift associated with the upper level storm system approached around midday. This resulted in a narrow band of convective showers that produced sleet over the central parts of the South Plains, including the city of Lubbock, and accumulations were observed.

By early afternoon, strong subsident air overspread west Texas as the parent upper air storm system translated east of the area, and the onset of intense westerly winds occurred. Tight pressure gradients resulted in wind gusts in excess of 70 mph over portions of the extreme southwestern Texas Panhandle, with gusts over 60 mph common elsewhere on the South Plains. These winds caused widespread damage to utilities and trees across the region. In fact, more than 5,000 area residents were without power during the course of the afternoon. A utility pole reportedly fell onto a car in Muleshoe (Bailey County), and a tree fell and damaged a home in Littlefield (Lamb County). In Yoakum County alone, more than 40 power poles were downed by the winds. An apartment complex was heavily damaged in Levelland (Hockley County) when a large portion of the roof was blown off, and a second apartment complex sustained heavy wind damage in northwest Lubbock (Lubbock County). Elsewhere, structural damage was limited to light weight structures. A greenhouse was destroyed in Friona (Parmer County) and a travel trailer was overturned near Denver City (Yoakum County). The winds additionally resulted in blowing dust which significantly limited visibilities.

More than a dozen grass fires started across portions of Hale, Hockley, and Yoakum counties as power lines were damaged by the high winds, but due to relatively moist vegetative fuels, none of the fires grew to significant or damaging levels.

Total economic damages associated with the South Plains storm system of the 7th and 8th were estimated near $2 million.

A list of severe wind gusts measured by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet follows:

73 mph at Friona (Parmer County), 71 mph at Hart (Castro County), 69 mph at Denver City (Yoakum County), 66 mph at Anton (Hockley County), 65 mph at Northfield (Motley County), 63 mph at Olton (Lamb County), 63 mph at Reese Center (Lubbock County), 63 mph at Silverton (Briscoe County), 60 mph at Memphis (Hall County), 60 mph at Tulia (Swisher County), 59 mph at Sundown (Cochran County), 58 mph at Brownfield (Terry County), 58 mph at Floydada (Floyd County), and 58 mph at Muleshoe (Bailey County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 7, 7:25 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 7, 7:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CST MON DEC 7 2009

.UPDATE...
HAVE UPDATED THE GRIDS TO REFLECT THE WINTER WEATHER ADVISORY AND
INCREASE IN FREEZING DRIZZLE ACROSS THE AREA. THOUGH THE MOISTURE
REMAINS RELATIVELY SHALLOW ACROSS THE AREA...THERE IS ENOUGH MOIST
ISENTROPIC LIFT TO GENERATE WIDESPREAD FREEZING DRIZZLE. THE ISENTROPIC
LIFT IS EXPECTED TO CONTINUE THROUGHOUT THE NIGHTTIME HOURS AS
WELL. PRECIPITATION TYPE WILL CONTINUE TO BE DOMINATED BY FREEZING
DRIZZLE WITH LITTLE MOISTURE ABOVE THE CLOUD BEARING LAYER.

&&

PREV DISCUSSION... /ISSUED 308 PM CST MON DEC 7 2009/

SHORT TERM...
THE H5 LOW OVER NORTHERN CALIFORNIA IS STILL PROGGED TO DIG
SOUTHEASTWARD ENDING UP TO THE NORTH OF THE CWA OVER THE NEXT 24
HOURS. GFS/ECMWF SOLUTION AGREE FAIRLY WELL FOR THE PACE AND TRACK
OF THE LOW. THE NAM THOUGH TAKES A SLOWER PACE. HAVE TRENDED
TOWARDS THE GFS/ECMWF SOLUTION FOR THIS SYSTEM...THOUGH HAVE
SLOWED THE PROGRESSION SLIGHTLY. HAVE UNDERCUT ALL GUIDANCE WITH
THE LOW TEMPS A FEW DEGREES GIVEN CURRENT TRENDS AND CLOUD COVER.

THE LOW/MID LEVEL MOISTURE WILL INCREASE DURING THE EVENING AND
EARLY MORNING HOURS. THIS WILL LEAD TO SOME ADVECTION FOG CREEPING
INTO THE CWA. ALSO...SOME LIGHT DRIZZLE IS EXPECTED BEFORE DAYBREAK
THOUGH SOUNDING PROFILES STILL LOOK TO BE A LITTLE SHALLOW ON THE
MOISTURE AFTER 06Z. THIS COMBINED WITH TEMPS BELOW FREEZING AT THE
SURFACE THE NORTHERN HALF IS EXPECTED TO SEE SOME FREEZING DRIZZLE.
A SNOW FLURRY MAY EVEN VENTURE OVER INTO THE NORTHWEST ZONES AFTER
MIDNIGHT...THOUGH HAVE LEFT IT OUT OF GRIDS DUE TO LOW LIKELY HOOD
OF OCCURRENCE GIVEN EXPECTED WARM LAYER AOA 800MB.

THEN BY MIDDAY WINDS ARE EXPECTED TO INCREASE AS THE LOW NEARS THE
AREA. GIVEN THE PROGGED NEAR 100KT WINDS AT 500MB CENTERED OVER THE
WEST AND CENTRAL ZONES...THE AREA SHOULD RECEIVE NEAR 35KT WINDS AT
THE SURFACE. MODELS AGREE WELL WITH THIS SOLUTION...THOUGH THE
STRONGEST WINDS WILL BE ONCE THE WINDS VEER TO A WESTERLY DIRECTION.
WILL LEAVE THE HIGH WIND WATCH IN AFFECT...THOUGH MAY NEED TO
UPGRADE AT A LATER TIME. ALSO...BLOWING DUST IS IN THE GRIDS THOUGH
THIS WILL DEPEND GREATLY ON THE COLD AIR BEING ADVECTED OUT OF THE
CWA AND ALLOWING THE WINDS TO INCREASE AT THE SURFACE.

LONG TERM...
THE UA TROUGH INDUCING THE HIGH WIND EVENT ON TUESDAY /AS DISCUSSED
IN THE ABOVE SHORT TERM DISCUSSION/...WILL SLOWLY TAPER OFF BY LATE
TUESDAY NIGHT/EARLY WEDNESDAY MORNING AS THE SYSTEM MOVES NE OF THE
CWA. 500 MB WINDS WILL DROP BELOW 100 KTS...WITH GUIDANCE MODELS
HINTING AT 20 TO 25 KTS FOR SFC WINDS DURING THE AFOREMENTIONED
PERIOD. THEREAFTER...GENERALLY BENIGN WEATHER AS NEAR ZONAL FLOW
ALOFT PERSISTS WEDNESDAY AFTERNOON THROUGH THE END OF THE EXTENDED
PERIOD.

A SOUTH CENTRAL CANADIAN SFC RIDGE WILL BE ABLE TO NOSE INTO THE
REGION WEDNESDAY AND THURSDAY...KEEPING TEMPS GENERALLY BELOW
SEASONAL AVG. HAVE GONE SLIGHTLY BELOW GUIDANCE FOR WEDNESDAY AND
THURSDAY...AS FORECAST SOLUTIONS HINTS AT THE COOL AIRMASS POSSIBLY
STAYING ENTRENCHED THROUGH EARLY FRIDAY MORNING. FRIDAY THROUGH THE
WEEKEND...TEMPS WILL REBOUND INTO THE 50S TO NEAR 60S AS SFC LEE
TROUGHING AND A DOWNSLOPING WIND COMPONENT PREVAILS. SEVERAL
DISTURBANCES EMBEDDED IN THE ZONAL FLOW ALOFT WILL MOVE
NEAR/ACROSS THE SOUTH PLAINS...INDUCING A FROPA SATURDAY AND LIGHT
QPF ACROSS THE FAR NORTHWESTERN SOUTH PLAINS AND NEAR THE ROLLING
PLAINS MONDAY AND FRIDAY RESPECTIVELY. WILL KEEP A DRY FORECAST
ATTM AND MAINTAIN TUESDAY/S HIGH WIND EVENT AS THE PRIORITY
WEATHER FEATURE.

FIRE WEATHER...
TEMPERATURES ON TUESDAY WILL WARM TO 5 OR SO DEGREES ABOVE NORMAL
AS A STRONG WEST TO SOUTHWEST DOWNSLOPING WIND COMPONENT PREVAILS
DURING THE AFTERNOON/EVENING HOURS. SUSTAINED SURFACE WINDS OF 30
TO 40 KNOTS AND SEVERE GUSTS COMBINED WITH RELATIVE HUMIDITY
VALUES REMAINING ABOVE FIRE WEATHER CRITERIA...HAVE BEEN
CORRELATED TO A LOW PROBABILITY FOR SIGNIFICANT FIRE WEATHER ON
THE SOUTH PLAINS PER LOCAL STUDIES. EXCELLENT RECOVERY IN RELATIVE
HUMIDITY VALUES IS EXPECTED OVER NIGHT WITH THE POSSIBILITY OF
AREAS OF FOG. THUS...THE OVERALL THREAT OF FIRE WEATHER APPEARS
LOW AT THIS TIME AND DOES NOT WARRANT ANY HAZARDOUS PRODUCTS. WILL
UPDATE THE FORECAST/PRODUCTS IF CONDITIONS CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        22  52  17  43  20 /  20  10  10   0   0
TULIA         23  54  19  36  20 /  20  10  10   0   0
PLAINVIEW     21  55  20  39  22 /  20  10  10   0   0
LEVELLAND     25  58  24  44  25 /  20  10   0   0   0
LUBBOCK       25  58  23  44  24 /  20  10   0   0   0
DENVER CITY   26  63  24  44  26 /  20  10   0   0   0
BROWNFIELD    25  62  26  44  29 /  20  10   0   0   0
CHILDRESS     29  58  24  33  22 /  20  10  10   0  10
SPUR          26  66  27  40  22 /  20  10   0   0   0
ASPERMONT     32  66  31  40  24 /  20  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
ZONES: TXZ021>044.

HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>037-039>043.

&&

07/01
Hazardous weather outlook, Dec 7, 3:14 PM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CST MON DEC 7 2009

TXZ021>044-082115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
314 PM CST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

WINTER WEATHER

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING UPPER LEVEL SYSTEM COMBINED WITH EASTERLY SURFACE
WINDS...WILL AID IN CREATING AREAS OF LIGHT FREEZING DRIZZLE
ACROSS THE SOUTH PLAINS TONIGHT. ALTHOUGH ACCUMULATIONS ARE EXPECTED
TO BE LIGHT...A LIGHT GLAZE COULD DEVELOP CAUSING SLICK SPOTS
ACROSS ROADS AND BRIDGES. MOTORISTS SHOULD MONITOR WEATHER AND
FORECAST CONDITIONS BEFORE VENTURING OUTDOORS.

NON PRECIPITATION

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWEST TO WESTERLY WINDS WILL OVERSPREAD MUCH OF THE
SOUTH PLAINS REGION BY MIDDAY TUESDAY. WINDS WILL LIKELY BECOME
SUSTAINED AT SPEEDS GREATER THAN 30 TO 40 MPH OVER MOST AREAS...
WITH GUSTS IN EXCESS OF 65 MPH POSSIBLE OVER WESTERN AND CENTRAL
SOUTH PLAINS. AREAS OF BLOWING DUST WILL LIKELY RESTRICT
VISIBILITIES. A HIGH WIND WATCH IS IN EFFECT FOR MUCH OF THE AREA.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

In the hours before

Special weather statement, Dec 7, 3:10 PM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CST MON DEC 7 2009

TXZ021>044-081100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
310 PM CST MON DEC 7 2009

...AREAS OF FREEZING DRIZZLE POSSIBLE ACROSS THE SOUTH PLAINS
TONIGHT...

AN APPROACHING UPPER LEVEL SYSTEM COMBINED WITH A SURFACE UPSLOPE
COMPONENT...WILL AID IN INDUCING AREAS OF FREEZING DRIZZLE ACROSS
THE SOUTH PLAINS TONIGHT THROUGH EARLY TUESDAY MORNING. ALTHOUGH
ACCUMULATIONS WILL BE LIGHT...A LIGHT GLAZE COULD DEVELOP WHICH
COULD MAKE FOR SLICK SPOTS ON ROADS AND HAZARDOUS TRAVEL. CONTINUE
TO MONITOR WEATHER AND FORECAST CONDITIONS BEFORE VENTURING
OUTDOORS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind, 14 winter weather. Local standard time, as filed.

Winter Weather, Lubbock

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Lubbock forecast zone
Injuries
0 direct, 19 indirect
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Hockley forecast zone
Injuries
0 direct, 3 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Bailey forecast zone
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Hale forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Castro forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Lynn forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
December 7, 8:00 PM CST to December 8, 11:00 AM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Parmer

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Parmer forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Castro forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Swisher forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Briscoe forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Hall

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Hall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Motley

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Motley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Floyd

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Floyd forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Hale

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Hale forecast zone
Measured
55 kt (63 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Lamb

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Lamb forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$75,000
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Bailey

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Bailey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Cochran

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Cochran forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Hockley

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Hockley forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$300,000
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Lubbock forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Yoakum forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Terry

When
December 8, 1:15 PM CST to 4:50 PM CST
Where
Terry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207242, 207243, 207244, 207245, 207246, 207247, 207248, 207249, 207250, 207251, 207252, 207389, 207390, 207391, 207227, 207228, 207229, 207230, 207231, 207232, 207233, 207234, 207235, 207236, 207237, 207238, 207239, 207240, 207241.